Drugs to Build Bones May Weaken Them

NYTimes.com—July 15, 2008

New questions have emerged about whether long-term use of bone-building drugs for osteoporosis may actually lead to weaker bones in a small number of people who use them.

The concern rises mainly from a series of case reports showing a rare type of leg fracture that shears straight across the upper thighbone after little or no trauma. Fractures in this sturdy part of the bone typically result from car accidents, or in the elderly and frail. But the case reports show the unusual fracture pattern in people who have used bone-building drugs called bisphosphonates for five years or more.

Some patients have reported that after weeks or months of unexplained aching, their thighbones simply snapped while they were walking or standing.

"Many of these women will tell you they thought the bone broke before they hit the ground," said Dr. Dean G. Lorich, associate director of orthopedic trauma surgery at Hospital for Special Surgery and NewYork-Presbyterian/Weill Cornell. Dr. Lorich and his colleagues published a study in The Journal of Orthopaedic Trauma last month reporting on 20 patients with the fracture. Nineteen had been using the bone drug Fosamax for an average of 6.9 years.

The doctors emphasize that the problem appears to be rare for a class of drug that clearly prevents fractures and has been life-saving for women with severe osteoporosis. Every year, American adults suffer 300,000 hip fractures.

Notably, studies suggest there is little extra benefit in taking the bone drugs more than five years. Dr. Lorich says that doctors should monitor the bone metabolism of long-term users and that some patients may want to consider taking time off the drugs. When fractures do occur, surgeons need to be alerted about long-term drug use, because the fracture may require more aggressive treatment and be slower to heal.

Read the full story at nytimes.com.

^ Back to Top
Request an Appointment